Alert archive / Georgia / Red Flag Warnings in 2009
Red Flag Warning 62, NWS Atlanta, GA
NWS Atlanta, GA issued this red flag warning at Feb 12, 2009, 4:46 AM EST for 32 counties in Georgia. It took effect at Feb 12, 2009, 1:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2009, 4:46 AM EST (09:46 UTC)
- In effect from
- Feb 12, 2009, 1:00 PM EST
- Expired
- Feb 12, 2009, 6:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Atlanta, GA
All 32 counties
Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Glascock County, GA, Houston County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Monroe County, GA, Montgomery County, GA, Peach County, GA, Pulaski County, GA, Schley County, GA, Sumter County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Twiggs County, GA, Upson County, GA, Washington County, GA, Wheeler County, GA, Wilcox County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 16 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 488 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
949 WWUS82 KFFC 120946 RFWFFC RED FLAG WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 446 AM EST THU FEB 12 2009 GAZ069>076-080>086-092>098-104>113-121800- /O.NEW.KFFC.FW.W.0062.090212T1800Z-090212T2300Z/ UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON- TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP- PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS- 446 AM EST THU FEB 12 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST THIS AFTERNOON ACROSS PARTS OF CENTRAL GEORGIA FOR LOW RELATIVE HUMIDITIES... THE RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AN SOUTHEAST OF A LINE FROM LOUISVILLE...TO THOMASTON...TO AMERICUS. A DRY AIR MASS WILL OVERSPREAD THE REGION TODAY BEHIND A STRONG PACIFIC-DERIVED COLD FRONT. THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST. DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE HUMIDITIES OF 20 TO 25 PERCENT AND NORTHWEST WINDS OF 10 TO 15 MPH TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS. PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME CAUTION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING. $$ 19
1 follow-up statement
491 WWUS82 KFFC 121922 RFWFFC RED FLAG WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 222 PM EST THU FEB 12 2009 GAZ069>076-080>086-092>098-104>113-122300- /O.CON.KFFC.FW.W.0062.000000T0000Z-090212T2300Z/ UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON- TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-EMANUEL-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-SUMTER-DOOLY-CRISP- PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS- 222 PM EST THU FEB 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON ACROSS PARTS OF CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES... A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM LOUISVILLE...TO THOMASTON...TO AMERICUS. A DRY AIR MASS WILL OVERSPREAD THE REGION TODAY BEHIND A STRONG PACIFIC-DERIVED COLD FRONT. THIS WARNING INCLUDES PARTS OF THE OCONEE NATIONAL FOREST. DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE HUMIDITIES OF 20 TO 25 PERCENT AND NORTHWEST WINDS OF 10 TO 15 MPH TO CREATE DANGEROUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL OCCUR WITHIN 24 HOURS. PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME CAUTION. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Feb 12, 4:34 AM EST, 12 minutes earlier.
Area forecast discussion, Feb 12, 4:34 AM EST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 434 AM EST THU FEB 12 2009 .SHORT TERM /TODAY THROUGH SATURDAY/... LARGE SCALE FAST ZONAL FLOW PATTERN EXPECTED TO CONTINUE FOR AT LEAST THE NEXT SEVEN DAYS AS TELECONNECTIONS FROM DEEP UPPER LOW ANCHORED IN THE PACIFIC NW SUPPORT CONTINUATION OF BROAD RIDGE ACROSS THE GULF. THUS...A MEAN FAST W-SW FLOW ALOFT WILL CONTINUE. A SERIES OF EMBEDDED STRONG SHORT WAVES WILL CONTINUE TO EMANATE FROM THE WESTERN U.S. LOW AND MOVE RAPIDLY ACROSS THE U.S. WITH NO SOURCE OF ARCTIC AIR IN PLACE ACROSS THE U.S. IN THIS PATTERN...EACH SYSTEM WILL HAVE AMPLE ABILITY TO TAP INTO GULF MOISTURE. IN ADDITION...THESE SYSTEMS ARE ACCOMPANIED WITH STRONG SHEAR/HELICITY. INSTABILITY...WHILE NOT OVERLY IMPRESSIVE...GIVEN VERY STRONG DYNAMICS...WILL BE MORE THAN SUFFICIENT FOR CONVECTION IN EACH CASE. THE FIRST SUCH SYSTEM WAS EXITING THE AREA THIS MORNING. THE AIR MASS IN THE WAKE OF THIS SYSTEM IS OF CONTINENTAL PACIFIC (CP) ORIGIN AND WITH DOWNSLOPE WEST WINDS...WILL BE DRY AND CONTINUED SEASONABLY WARM. WINDS WILL DIMINISH AS THE REMNANTS OF THIS STRONG SYSTEM PULL RAPIDLY WELL NE AWAY FROM THE REGION AND WEAK HIGH PRESSURE BUILDS OVER THE AREA BY AFTERNOON AND CONTINUES INTO EARLY FRI. NO SENSIBLE WEATHER CONCERNS THROUGH EARLY FRI. LEANED SLIGHTLY TOWARD THE MET MOS FOR MAX/MIN TEMPS IN THE SHORT TERM...AS MET MOS HAS SHOWN LESS BIAS IN THIS PATTERN THE PAST SEVERAL DAYS. THE NEXT...IN THIS SERIES OF STRONG SHORT WAVES EMBEDDED IN THE MEAN ZONAL FLOW...EMANATES FROM THE WESTERN U.S. LOW FRI AND MOVES RAPIDLY INTO THE MIDWEST BY FRI NIGHT. IN RESPONSE...A WARM FRONT WILL LIFT FROM THE GULF COASTAL REGION INTO S GA FRI NIGHT AND PERHAPS AS FAR NORTH AS CSG-MCN BY EARLY SAT...BEFORE ANOTHER PACIFIC-DERIVED COLD FRONT SWEEPS THROUGH FROM THE WEST. A SFC LOW WILL DEVELOP ALONG THE WARM FRONT AND TRACK ALONG THE FRONT. THE POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM HAS CONCERNED ME FOR SEVERAL DAYS. ALTHOUGH THE PARENT SHORT WAVE IS WELL REMOVED FROM THE AREA...LARGE SCALE SYNOPTIC FORCING AND ASCENT IS STRONG. HELICITY VALUES ARE TREMENDOUS...IN EXCESS OF 500 M2/S2. THIS ALONE WILL SUPPORT WIDESPREAD CONVECTION. HOWEVER...THE SFC ENVIRONMENT IS MARGINAL AT BEST WITH DEWPOINTS ONLY INDICATED TO RECOVER TO THE 40S NORTH AND 50S SOUTH. CONVECTION WILL LIKELY BE ELEVATED IN NATURE...AND WHILE DEFINITELY SUPPORTIVE OF MORE THUNDER/LIGHTNING THAN WE HAVE SEEN WITH ANY RECENT SYSTEMS...CONVECTION WILL NOT BE ROOTED IN THE BOUNDARY LAYER...THUS LIMITING THE SEVERE THREAT. THE LARGE SCALE ASCENT WILL ALSO SUPPORT WIDESPREAD PCPN...SUPPORTING EVAPORATIVE COOLING AND FURTHER STABILIZATION OF THE BOUNDARY LAYER. WILL NEED TO WATCH CENTRAL GA VERY CAREFULLY FRI NIGHT/EARLY SAT AS THE WARM FRONT APPEARS TO CREEP AS FAR NORTH AS CSG-MCN. THIS WOULD ALLOW OUR SOUTHERN COUNTIES TO COME UNDER THE INFLUENCE OF A MORE UNSTABLE AIR MASS MORE LIKELY TO SUPPORT SEVERE TSRA. AT A MINIMUM...MARGINAL SEVERE HAIL CANNOT BE RULED OUT IN CENTRAL GA FRI NIGHT/EARLY SAT...BUT EXPECT THE TRACK OF THE SFC LOW TO LIMIT THE THREAT OF WIDESPREAD SEVERE TO S GA/N FL...SO WILL NOT MENTION SEVERE IN THE ZONES YET. ANY SHIFT OF THE WARM FRONT FURTHER NORTH...AND THE ATTENDANT WARM...UNSTABLE AIR MASS WILL GREATLY INCREASE THE SEVERE THREAT. THIS SYSTEM EXITS THE REGION EARLY SAT...WITH CLEARING SPREADING ACROSS THE AREA FROM NW TO SE BY AFTERNOON. PROJECTED QPF OF WIDESPREAD 1-2 INCHES ACROSS CENTRAL GA NOTED WITH THE FRI NIGHT/SAT SYSTEM. GIVEN THE LACK OF RAIN RECENTLY...MOST AREAS IN CENTRAL GA ARE 3-4 INCHES BELOW NORMAL SO FAR THIS YEAR. THUS...THESE AREAS SHOULD BE ABLE TO HANDLE THE PROJECTED RAINFALL. WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME. CONSIDERABLY LESS RAINFALL IS EXPECTED FURTHER NORTH IN THE COOLER AIR. TEMPS WILL REMAIN WELL ABOVE SEASONAL NORMS THROUGH THE SHORT TERM WITH NO SOURCE OF SIGNIFICANT COLD AIR EXPECTED. .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... FAST ZONAL FLOW CONTINUES THROUGH THE EXTENDED PERIODS AS NOTED ABOVE. THE GFS HAS COME INTO AGREEMENT WITH WHAT THE ECMWF INDICATED FOR SEVERAL RUNS SHOWING YET ANOTHER FAST SHORT WAVE TRAVERSING THE AREA SUN...WHILE PREVIOUSLY THIS WAS INDICATED DRY. A SPLIT PATTERN EVOLVES WITH A SEWD MOVING SHORT WAVE FROM THE OH VALLEY PHASING WITH AN WEAK EWD MOWING SHORT WAVE ALONG THE GULF COASTAL REGION. LOW POPS ARE WARRANTED...FOCUSING MAINLY ON THE NE GA MOUNTAINS AND SE/SC SECTIONS AS A RESULT. DRY AND SLIGHTLY COOLER...MORE SEASONAL CONDITIONS ARE EXPECTED MON-TUE AS A MODIFIED CANADIAN HIGH DRIFTS SE ACROSS THE AREA AND THE FLOW BRIEFLY BECOMES NW ACROSS THE EASTERN U.S. HOWEVER...PROGRESSIVE FLOW CONTINUES AND THE NEXT STRONG SHORT WAVE IS SLATED TO MOVE RAPIDLY ACROSS THE AREA LATE TUE-WED. AGAIN...DYNAMICS AND INSTABILITY SUPPORT TSRA...POTENTIALLY SEVERE ONCE AGAIN. SEASONABLY COOL TEMPS...COOLER THAN WE HAVE SEEN SINCE 05 FEB...ARE EXPECTED MON-TUE WITH LOWS IN THE 30S AND HIGHS IN THE 50S. SOME AREAS WILL SEE THEIR FIRST FREEZE...ALBEIT LIGHT...IN OVER A WEEK. ATL WILL LIKELY STAY ABOVE FREEZING...HOWEVER. HIGHS WILL ONLY REACH THE 50S FOR A CHANGE. && .FIRE WEATHER... CRITICAL LOW RH VALUES ARE MET ACROSS MOST OF THE CWA TODAY. HOWEVER...CURRENT FUEL MOISTURES ARE ABOVE 10 PERCENT...BUT WED AFTERNOON WERE BELOW 10 PERCENT IN PARTS OF CENTRAL GA. BASED ON THIS AND THE FACT THAT LITTLE TO NO RAIN FELL IN CENTRAL AREAS...WILL ISSUE A RFW FOR THAT SECTION OF THE STATE. FUEL MOISTURES AND RAINFALL SHOULD PREVENT RFW CONDITIONS FROM BEING MET NORTH OF GA 16. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 68 39 66 47 60 / 0 0 5 80 50 ATLANTA 67 42 66 50 63 / 0 0 20 90 50 BLAIRSVILLE 58 36 58 46 55 / 0 0 5 70 40 CARTERSVILLE 65 34 66 47 60 / 0 0 10 90 40 COLUMBUS 72 42 66 55 67 / 0 0 40 90 60 GAINESVILLE 65 39 63 47 59 / 0 0 5 80 50 MACON 73 38 69 53 67 / 0 0 20 90 60 ROME 66 32 66 48 62 / 0 0 5 90 30 PEACHTREE CITY 67 31 66 51 64 / 0 0 20 90 50 VIDALIA 75 42 71 56 69 / 0 0 10 80 60 && .FFC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM TO 6 PM EST THIS AFTERNOON FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP... DODGE...DOOLY...EMANUEL...GLASCOCK...HOUSTON...JEFFERSON... JOHNSON...JONES...LAMAR...LAURENS...MACON...MONROE... MONTGOMERY...PEACH...PULASKI...SCHLEY...SUMTER...TAYLOR... TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WASHINGTON... WHEELER...WILCOX...WILKINSON. && 19
Hazardous weather outlook, Feb 12, 4:43 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 443 AM EST THU FEB 12 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 443 AM EST THU FEB 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON. .SYNOPSIS... HIGH PRESSURE AND A VERY DRY AIRMASS WILL SETTLE OVER THE REGION TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE DANGEROUS FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY AND LOW FUEL MOISTURE LEVELS. THESE CONDITIONS WILL BE MOST PRONOUNCED GENERALLY EAST AND SOUTH OF LINE FROM AMERICUS TO THOMASTON TO LOUISVILLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF FAST MOVING STORM SYSTEMS WILL TRACK FROM WEST TO EAST ACROSS THE U.S. ON FRIDAY AND SATURDAY. THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO ACCOMPANY THIS SYSTEM ACROSS MAINLY CENTRAL GEORGIA LATE FRIDAY AND EARLY SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE NEXT TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 7:07 PM EST | Severe Thunderstorm Warning | FFC | Newton, Rockdale | 10 min |
Nearby
Red Flag Warnings in Georgia, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.